Alert archive / South Dakota / River Flood Warnings in 2025
River Flood Warning 21, NWS Aberdeen, SD
NWS Aberdeen, SD issued this river flood warning at Aug 6, 2025, 12:39 PM CDT for Codington County, South Dakota. It took effect at Aug 6, 2025, 1:51 PM CDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2025, 12:39 PM CDT (17:39 UTC)
- In effect from
- Aug 6, 2025, 1:51 PM CDT
- Expired
- Aug 7, 2025, 1:55 PM CDT
- In force
- 24 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Codington County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River near Watertown (WTRS2). The gauge peaked at 10.61 ft at Aug 6, 2025, 7:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 11 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06479438, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
196
WGUS43 KABR 061739
FLWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
1239 PM CDT Wed Aug 6 2025
...The National Weather Service in Aberdeen SD has issued a Flood
Warning for the following rivers in South Dakota...
Big Sioux River Near Watertown affecting Codington County.
.For sites with a river forecast, the forecast includes
precipitation through the next 24 hours. Any future precipitation
could affect the forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Caution is urged when walking near riverbanks.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov/abr.
The next statement will be issued by Thursday evening at 845 PM CDT.
&&
SDC029-080145-
/O.NEW.KABR.FL.W.0021.250806T1851Z-250808T1400Z/
/WTRS2.1.ER.250806T1851Z.250807T1200Z.250808T0800Z.NO/
1239 PM CDT Wed Aug 6 2025
...FLOOD WARNING IN EFFECT UNTIL LATE FRIDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Big Sioux River near Watertown.
* WHEN...Until late Friday morning.
* IMPACTS...At 9.0 feet, The lowest banks are overtopped and minimal
areas of pasture land will be flooded
At 11.5 feet, Significant amounts of pasture and crop land are
flooded
* ADDITIONAL DETAILS...
- At 12:00 PM CDT Wednesday the stage was 10.0 feet.
- Forecast...The river will fall below flood stage to 9.9 feet
this afternoon. It will then rise above flood stage this
afternoon to 10.9 feet tomorrow morning. It will fall below
flood stage again early Friday morning.
- Flood stage is 10.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4512 9720 4512 9715 4498 9713 4497 9717
$$
131 follow-up statement
279
WGUS83 KABR 071855
FLSABR
Flood Statement
National Weather Service Aberdeen SD
155 PM CDT Thu Aug 7 2025
...The Flood Warning is cancelled for the following rivers in South
Dakota...
Big Sioux River Near Watertown affecting Codington County.
SDC029-072000-
/O.CAN.KABR.FL.W.0021.000000T0000Z-250807T1855Z/
/WTRS2.1.ER.000000T0000Z.250807T0700Z.250807T1230Z.NO/
155 PM CDT Thu Aug 7 2025
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Big Sioux River Near Watertown.
* ADDITIONAL DETAILS...
- At 1:00 PM CDT Thursday the stage was 9.7 feet.
- Forecast...The river is expected to fall to 6.1 feet Tuesday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4512 9720 4512 9715 4498 9713 4497 9717
$$
13What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Aug 6, 12:30 PM CDT, 9 minutes earlier. Its key messages:
- An active pattern continues with showers and thunderstorms in the forecast through Friday night.
- There is a marginal risk for severe storms south of a line from McIntosh to Watertown this afternoon and evening. There is a slight risk across north central SD and a marginal risk everywhere else on Thursday. Strong winds and large hail will be the primary threats each day.
- There is a slight to enhanced (level 2 to 3 out of 5) risk for severe thunderstorms from the Missouri River east on Friday as a cold front moves through. All hazards are possible including tornadoes.
Area forecast discussion, Aug 6, 12:30 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1230 PM CDT Wed Aug 6 2025 .KEY MESSAGES... - An active pattern continues with showers and thunderstorms in the forecast through Friday night. - There is a marginal risk for severe storms south of a line from McIntosh to Watertown this afternoon and evening. There is a slight risk across north central SD and a marginal risk everywhere else on Thursday. Strong winds and large hail will be the primary threats each day. - There is a slight to enhanced (level 2 to 3 out of 5) risk for severe thunderstorms from the Missouri River east on Friday as a cold front moves through. All hazards are possible including tornadoes. && .UPDATE... Issued at 1223 PM CDT Wed Aug 6 2025 Updated discussion for the 18Z TAFs below. UPDATE Issued at 1010 AM CDT Wed Aug 6 2025 As of 10am, temperatures range in the lower to mid 70s with dewpoints in the mid to upper 60s and winds out of the south/southwest between 5-15 mph. Satellite imagery indicates the low stratus/fog continuing to dissipate along and west of the Mo River with radar indicating ongoing isolated light rain showers moving west to east from Dewey through Hand County, per a weak surface system. So continued with the slight (20%) chances of pops for this area over the next few hours. Otherwise, there is the threat for additional isolated showers and thunderstorms, mainly over central SD, this evening into early tonight. The overall forecast remains on track. && .DISCUSSION... Issued at 524 AM CDT Wed Aug 6 2025 Showers and thunderstorms are ongoing in the vicinity of weak sfc low pressure in south central SD. This activity is training across the moisture convergence on westerly flow aloft. While cells may pulse up briefly, no severe weather is anticipated out of this early morning convection. This afternoon, however, a sfc trough stretching into south central SD off a Rocky Mountains low will begin to interact with shortwave activity moving through the zonal flow. Coupled with steep lapse rates and high CAPE with dewpoints in the upper 60s, strong to severe storms may fire off. There is a marginal risk for severe storms this afternoon and evening south of a line from McIntosh to Watertown. Large hail and strong winds will be the main threats. Abundant low level moisture from prior convection will lend itself to patchy fog again this morning outside of areas with ongoing storms. The threat for severe weather continues through the remainder of the work week. On Thursday, drier mid level air under low pressure that moves off the Rockies and into western SD will steepen lapse rates. More ridging forms aloft with ample shortwave energy. The ridging and some breezy southeast sfc winds will help boost dewpoints into the 70s and temperatures into the 90s. A heat advisory will likely be needed Thursday afternoon for portions of central SD, but will let future shifts define the headline as its still 36 hours out. For now, it appears heat indices will top out between 100 and 104 degrees. The extreme temps should help break any capping by evening. By Friday morning the low pushes into central SD as a frontal boundary. All hazards will be on the table with significant instability, the sfc boundary, strong shear, steep lapse rates, and shortwave activity in the forecast. There is a slight to enhanced risk for severe storms Friday from the Missouri River east with the enhanced risk area from just west of the James Valley east into the MN counties. Upper troughing digs in Friday night through the weekend. The weekend looks fairly dry and seasonable, though can't rule out some afternoon instability showers. Models diverge on whether the drier pattern may hold all the way into the middle of next week. The ECMWF holds the upper trough over the Dakotas into Tuesday while the GFS builds in another ridge on Monday. The GFS and NBM ensemble keep the region dry while the ECMWF trails another front through the upper trough Sunday night and Monday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1223 PM CDT Wed Aug 6 2025 Terminals KABR,KATY,KPIR,KMBG VFR cigs are forecasted for the TAF period with KABR in MVFR for the next hour or so. There is slight chance of a shower or thunderstorm this evening into early tonight, however, confidence is not high enough to add it into the TAFS. This is possible for mainly KMBG and KATY. Any stronger storm and/or heavy rain may briefly reduce visibilities/cigs. With an increase in humidity, patchy to areas of fog is also possible along and east of the James River Valley early Thursday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...MMM DISCUSSION...20 AVIATION...MMM
Hazardous weather outlook, Aug 6, 3:34 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 334 AM CDT Wed Aug 6 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 334 AM CDT Wed Aug 6 2025 /234 AM MDT Wed Aug 6 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms south of a line from McIntosh to Watertown. The main threats this afternoon and evening include strong winds, large hail and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk for severe storms across north central SD with a marginal risk across the rest of the forecast area on Thursday. Main threats will again be strong winds and large hail. On Friday, there is a slight to enhanced (level 3 out of 5) risk for severe thunderstorms everywhere along and east of the Missouri River. All threats, including tornadoes, will be possible on Friday through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
In the hours before
Local storm report, Aug 6, 12:32 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1232 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Wilmot 45.41N 96.86W
08/06/2025 M3.63 Inch Roberts SD CO-OP Observer
24 hour rainfall total ending at 8 am.
&&
KSLocal storm report, Aug 6, 12:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1233 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Summit 45.30N 97.06W
08/06/2025 M2.56 Inch Roberts SD CO-OP Observer
24 hour total ending at 7 AM.
&&
KSLocal storm report, Aug 6, 12:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1234 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Britton 45.79N 97.75W
08/06/2025 M2.32 Inch Marshall SD CO-OP Observer
24 hour total ending at 7 AM.
&&
KSLocal storm report, Aug 6, 12:37 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1237 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 SSE Kidder 45.87N 97.70W
08/06/2025 M3.31 Inch Marshall SD Cocorahs
24 hour total ending at 7 AM.
&&
KSLocal storm report, Aug 6, 12:38 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1238 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 8 NNE Wilmot 45.52N 96.79W
08/06/2025 E2.78 Inch Roberts SD Cocorahs
24 hour total ending at 9 AM.
&&
KSLocal storm report, Aug 6, 12:39 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1239 PM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 E Pickerel Lake Stati 45.51N 97.26W
08/06/2025 M2.14 Inch Day SD Cocorahs
24 hour total ending at 8 AM.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 62 min |
| Aug 5, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 49 min |
| Aug 5, 7:37 PM CDT | Tornado Warning | ABR | McPherson | 23 min |
| Aug 5, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 49 min |
| Aug 5, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 47 min |
| Aug 5, 7:56 PM CDT | Tornado Warning | ABR | McPherson | 34 min |
| Aug 5, 7:57 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 33 min |
| Aug 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 43 min |
| Aug 5, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 46 min |
| Aug 5, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 38 min |
| Aug 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 45 min |
| Aug 5, 8:46 PM CDT | Special Weather Statement | ABR | Hughes | 29 min |
| Aug 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 48 min |
| Aug 5, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 27 min |
| Aug 5, 9:04 PM CDT | Flash Flood Warning | ABR | Marshall | 4 hr |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Grant | 24 min |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Brown, Day | 54 min |
| Aug 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 32 min |
| Aug 5, 9:41 PM CDT | Areal Flood Warning | ABR | Edmunds, Walworth | 9 hr |
| Aug 5, 9:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 60 min |
| Aug 5, 10:08 PM CDT | Special Weather Statement | ABR | Day | 37 min |
| Aug 5, 10:17 PM CDT | Special Weather Statement | ABR | Deuel | 28 min |
| Aug 5, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 35 min |
| Aug 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 51 min |
| Aug 5, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 57 min |
| Aug 5, 11:06 PM CDT | Flash Flood Warning | ABR | Codington | 3 hr |
| Aug 5, 11:09 PM CDT | Flash Flood Warning | ABR | Grant, Roberts | 3 hr |
| Aug 5, 11:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 40 min |
| Aug 5, 11:21 PM CDT | Special Weather Statement | ABR | Hand | 54 min |
| Aug 5, 11:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| Aug 5, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 56 min |
| Aug 6, 12:45 AM CDT | Areal Flood Warning | ABR | Marshall | 9 hr |
| Aug 6, 2:19 AM CDT | Areal Flood Warning | ABR | Codington | 32 hr |
| Aug 6, 2:21 AM CDT | Areal Flood Warning | ABR | Grant, Roberts | 10 hr |
| Aug 6, 6:51 AM CDT | River Flood Warning | ABR | Codington | 36 hr |
| Aug 6, 11:05 AM CDT | River Flood Warning | ABR | Codington | 29 hr |
| Aug 6, 1:21 PM CDT | River Flood Warning | ABR | Codington | 10 hr |
| Aug 6, 1:26 PM CDT | River Flood Warning | ABR | Hamlin | 4 days |
Nearby
River Flood Warnings in South Dakota, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.